Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 29, 2021Warren County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 29, 2021, 2:10 PM EDT for Warren County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 2:10 PM EDT (18:10 UTC)
Expired
Jun 29, 2021, 2:45 PM EDT
In force
35 min
Issued by
NWS Indianapolis, IN

County Warren County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KIND 291810
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Tue Jun 29 2021

INZ028-291845-
Warren-
210 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY...

At 209 PM EDT, a strong thunderstorm was located near Williamsport,
or 17 miles northeast of Danville, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this 
storm.

Locations impacted include...
West Lebanon, Pine Village and Rainsville. 

LAT...LON 4048 8723 4043 8709 4041 8709 4026 8738
      4030 8744 4048 8735
TIME...MOT...LOC 1809Z 224DEG 14KT 4032 8737 

$$

AU/JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:16 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 29, 1:16 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
116 PM EDT Tue Jun 29 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 936 AM EDT Tue Jun 29 2021

Only minor alterations made to reflect ongoing observations. Ongoing
general forecast of hot and humid with afternoon diurnal convection
is continued. PoPs have been lowered slightly over most of central
Indiana for the remainder of this morning, except for far NW
portions where radar and satellite depicts slightly more agitated
airmass with isolated showers/thunderstorms. Elsewhere, showers
should refrain from developing until diurnal warming allows for
surface based instability this afternoon.

&&

.Short Term...(Today through Wednesday)
Issued at 257 AM EDT Tue Jun 29 2021

The first overnight with fully quiet weather over the last few days
as all of the evening convection diminished prior to midnight. Muggy
conditions left for the early morning with mainly clear skies as
bulk of the cloud cover remains focused to the north and west of the
forecast area. 0630Z temperatures were in the 70s.

Blocky pattern continues with a stagnant upper level flow regime
across the country. Two dominant upper level highs focused over the
Pacific Northwest and the Mid Atlantic region with a trough in
between extending from James Bay southwest through the central
Plains and into the southern Rockies. Over the next 36 hours
though...changes will commence as the eastern ridge retrogrades
slightly...forcing the upper trough to kick east overtop of the
ridge later today. The trough will amplify on Wednesday in essence
flattening the ridge to the south of the region as mid level heights
cool. This will enable a diffuse frontal boundary that has been
stuck in the upper Midwest to drift into the Ohio Valley on
Wednesday.

For today...expect more of the same with model soundings showing a
moist and modestly unstable airmass over the region. As heating
intensifies...scattered pulse convection will develop by the
afternoon...aided by outflow boundaries kicking out and initiating
new storms. Low level lapse rates are steeper through the boundary
layer later today versus Monday with a better threat for a few of
the stronger cells to potentially toss out damaging winds as the
cores collapse. In addition...there are two items of note that may
enhance convective coverage and intensity by this afternoon and
evening. The first is the eastward shift to the upper trough
discussed above which will bring slightly better forcing aloft and
BL shear into the lower Great Lakes by the afternoon. That feature
alone will lend itself towards better organized convective potential
by late day.

The second item is a bit of a wildcard. There happened to be a
disturbance off the Carolina coast that briefly attained tropical
storm status as Danny Tuesday evening before making landfall just
north of Hilton Head Island in South Carolina. The remnant
circulation is currently over eastern Georgia early this morning and
will continue to press to the W/NW through the day. While the
circulation itself will remain well to our south over the lower
Tennessee Valley...it is plausible that a portion of the deeper
moisture plume associated with the remnants will be pulled around
the back side of the surface high and into the Ohio Valley by late
day. Adding a bit of tropical infusion to an already moisture laden
airmass will just enhance heavy rainfall potential with any
convective development late today and into this evening.

The presence of the upper trough passing by to the north may also
enable convection to last in some manner not just through the
evening but through much of the overnight. This feature will remain
a player in convective development on Wednesday as the aforementioned
frontal boundary slides south into the forecast area to add its
influence. The axis of moisture convergence that has been largely
steady state to our northwest since late last week will shift
southeast into the region in tandem with the front...which will
support greater convective coverage as storms develop in the warm
and humid airmass on Wednesday. Potential is there again on Wednesday
afternoon for a low end severe risk as the thermodynamic profile
from model soundings is supportive of a few stronger cells to drop
higher winds as cores collapse....likely focused south of I-70 where
instability will be somewhat higher. A rich two pronged stream of
tropical moisture from the southwest and from the tropical remnants
to the south will ensure continued efficient torrential rainfall
opportunities from storms with PWATs likely to climb back above 2
inches in most areas. Will carry high pops Wednesday afternoon with
expected broad convective coverage based on thoughts above.

Temps...low level thermals support highs similar to Monday in the
upper 80s and lower 90s today with peak heat indices in the 95 to
100 degree range. The presence of more clouds and storms Wednesday
should knock temperatures back a few degrees but humidity levels
will remain oppressive. Lows tonight will drop back into the lower
70s.

&&

.Long Term...(Wednesday Night through Monday)
Issued at 257 AM EDT Tue Jun 29 2021

Ensembles means suggest an upper trough, initially over the upper
Great Lakes Wednesday night, will drift south across the local area
towards the end of the week. This trough will eventually shear out
and weaken by next Monday, leaving northwesterly upper flow in its
wake.

Ensemble mean suggest a surface front will pass through the local
area around Thursday. will keep PoPs rather high as the front moves
through. Given progged precipitable waters near or in excess of 2
inches along and ahead of the surface front, threat for heavy
rainfall will continue through Thursday.

There are still some ensemble members that hold the western end of
the trough back over the local area this weekend, but things seem to
be trending away from this solution at this time. As a result, will
be cutting back the PoPs over the weekend, but may not totally take
them out, especially over the eastern zones. It does appear any
precipitation threat this weekend will be diurnal in nature, due to
lack of a significant surface reflection.

Will go dry by next Monday, as the upper trough shears out to the
east.

&&

.Aviation...(18Z TAF Issuance)
Issued at 116 PM EDT Tue Jun 29 2021

IMPACTS:

* Scattered thunderstorms this afternoon and evening.

DISCUSSION: Will carry a vicinity thunder mention at all sites
through the afternoon and evening with scattered thunderstorms
developing and timing of impacts at any one particular site nearly
impossible without organization to convection, which is not expected
in an unstable but minimally sheared airmass.

Additional showers and thunderstorms cannot be ruled out overnight
into Wednesday but are too uncertain for inclusion at this time.

Brief restrictions of MVFR or worse are possible in thunderstorms
but will be transient at best and too spotty for inclusion.

Winds will generally be out of the southwest less than 10KT,
becoming light to calm overnight and then more westerly late in the
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Update...Updike
Short Term...Ryan
Long Term...JAS
Aviation...Nield
Hazardous weather outlook, Jun 29, 3:45 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
345 AM EDT Tue Jun 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
345 AM EDT Tue Jun 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop in the moist and
unstable airmass today...peaking in coverage during the afternoon and
evening. A few stronger storms will be capable of producing damaging
winds. Otherwise...dangerous cloud to ground lightning and heavy
rainfall producing localized flooding will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will increase in coverage across central
Indiana on Wednesday and Thursday before dropping back Friday and
Saturday to much lower chances. Storms will continue to be capable of
producing heavy rainfall. A few stronger storms will be capable of
damaging winds as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jun 29, 2:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
210 PM EDT Tue Jun 29 2021

INZ028-291845-
Warren-
210 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN COUNTY...

At 209 PM EDT, a strong thunderstorm was located near Williamsport,
or 17 miles northeast of Danville, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Lebanon, Pine Village and Rainsville.

LAT...LON 4048 8723 4043 8709 4041 8709 4026 8738
      4030 8744 4048 8735
TIME...MOT...LOC 1809Z 224DEG 14KT 4032 8737

AU/JN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:20 PM EDTSpecial Weather StatementINDWarren40 min
Jun 28, 10:02 PM EDTSpecial Weather StatementINDWarren28 min
Jun 29, 7:01 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings29 min
Jun 29, 7:28 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.